Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Goodland, KS

July 1, 2006Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 1, 2006, 10:22 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 10:22 PM MDT (04:22 UTC)
Expired
Jul 1, 2006, 11:15 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 020424
FFWGLD
COC063-125-020515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1115 PM MDT

* AT 1120 PM CDT (1020 PM MDT)...LOCAL LAW ENFORCEMENT OFFICIALS   
REPORTED FLASH FLOODING FROM THUNDERSTORMS 10 MILES NORTH OF 
BURLINGTON COLORADO ALONG U.S. HIGHWAY 385...MAKING PORTIONS OF THE 
HIGHWAY IN PASSABLE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3965 10241 3931 10239 3931 10206 3945 10206
      3964 10205

$$

AEP
1 follow-up statement
000 
WGUS73 KGLD 020442
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 PM MDT SAT JUL 1 2006

COC063-125-020515-
KIT CARSON CO-YUMA CO-
1040 PM MDT SAT JUL 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR
SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES...

* AT 1020 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING FROM THUNDERSTORMS 10 MILES NORTH OF BURLINGTON COLORADO 
ALONG U.S. HIGHWAY 385...MAKING PORTIONS OF THE HIGHWAY IMPASSABLE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALE AND
BONNY RESERVOIR

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3965 10241 3931 10239 3931 10206 3945 10206
      3964 10205

$$

AEP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 1:00 PM MDT, 9 hours 22 minutes earlier.

Area forecast discussion, Jul 1, 1:00 PM MDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT SAT JUL 1 2006

.DISCUSSION...AN ACTIVE PATTERN WILL BE IN PLACE ACROSS THE CENTRAL
HIGH PLAINS THROUGH EARLY NEXT WEEK AS A COLD FRONT MEANDERS ACROSS
THE AREA AND A SERIES OF SHORT WAVE TROUGHS KEEP THE RIDGE FLAT
BRINGING A CHANCE OF PRECIPITATION TO THE TRI-STATE AREA.

TONIGHT...A COLD FRONT WILL SAG SLOWLY SOUTH ACROSS THE AREA THIS
AFTERNOON BISECTING THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST BY
LATE AFTERNOON. THIS BOUNDARY WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT AFTER 21Z. A 40KT LLJ IS FORECAST TO DEVELOP AFTER 03Z
WHICH SHOULD ALLOW DEEP MOIST CONVECTION TO CONTINUE NORTH OF THE
SFC BOUNDARY THROUGH THE EVENING HOURS. INCREASED POPS ALONG/NORTH
OF BOUNDARY THROUGH THE EVENING HOURS AND KEPT A SLIGHT
CHANCE/CHANCE MENTION AFTER MIDNIGHT ACROSS THE NORTHEAST ZONES AS
ACTIVITY DIMINISHES/MOVES EASTWARD. DUE TO SLOW STORM MOTIONS AND AN
INCREASE IN PRECIPITABLE WATER VALUES NORTH OF THE BOUNDARY...SOME
LOCALLY HEAVY RAIN APPEARS POSSIBLE AND ADJUSTED QPF UP ACROSS THE
AREA TONIGHT.

THE DIFFUSE BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN KANSAS ON
SUNDAY WITH WIDELY SCATTERED THUNDERSTORMS DEVELOPING ALONG/NORTH OF
BOUNDARY IN LOW LEVEL UPSLOPE REGIME. ONCE AGAIN 40+ KT LLJ IS
FORECAST TO DEVELOP DURING THE EVENING HOURS FAVORING THE NORTHERN
HALF OF THE FORECAST AREA. HIGH SHOULD BE SLIGHTLY COOLER ACROSS THE
NORTHERN ZONES WITH READINGS AROUND 90...FURTHER SOUTH MID/UPPER 90S
ARE EXPECTED.

BY MONDAY...THE SFC BOUNDARY WILL SAG FURTHER SOUTH WITH
POST-FRONTAL EASTERLY UPSLOPE ACROSS THE CENTRAL HIGH PLAINS
BRINGING COOLER TEMPERATURES. THIS SHOULD KEEP SUFFICIENT MOISTURE
IN PLACE FOR ISOLATED/WIDELY SCATTERED THUNDERSTORMS DEVELOPING
DURING THE AFTERNOON. NO BIG CHANGES FROM PREVIOUS THINKING WITH
HIGHS AROUND 90 EXPECTED.

TUESDAY...LOW LEVEL EASTERLY UPSLOPE CONTINUES ACROSS THE TRI-STATE
AREA ON TUESDAY FAVORING THE WESTERN ZONES FOR DEEP MOIST
CONVECTION. HOWEVER...EXPANDED SLIGHT CHANCE MENTION FURTHER EAST
GIVEN WEAK ASCENT ALONG REMNANT BOUNDARY/MOIST EASTERLY UPSLOPE FLOW.
SEASONABLE TEMPERATURES ARE EXPECTED WITH HIGHS IN THE UPPER
80S/AROUND 90.

DAYS 4 THROUGH 7(WED-SAT)...LITTLE IN THE WAY OF CHANGES PLANNED
THROUGH THE PERIOD AS THE SUBTROPICAL RIDGE BUILDS EAST ACROSS THE
CENTRAL/SOUTHERN PLAINS ALLOWING A SLOW WARMING TREND AND LIMITED
CHANCES FOR DEEP MOIST CONVECTION. HIGHS AT THE BEGINNING OF THE
PERIOD WILL BE IN THE 80S AND SLOWLY CLIMB INTO THE UPPER 90S
TOWARD THE WEEKEND.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MCGUIRE
Hazardous weather outlook, Jul 1, 10:47 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT SAT JUL 1 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1147 AM CDT SAT JUL 1 2006 /1047 AM MDT SAT JUL 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE TRI-STATE AREA. THUNDERSTORMS WILL
DEVELOP ALONG AND NORTH OF A COLD FRONT...WHICH BY MID AFTERNOON
WILL LIE NEAR A CHEYENNE WELLS TO GOODLAND TO MCCOOK LINE. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT NEAR THE COLD FRONT. LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE WITH A FEW OF THE SLOW MOVING STORMS.

THE THREAT OF SEVERE WEATHER WILL COME TO AN END BY MIDNIGHT.
HOWEVER...ISOLATED THUNDERSTORMS DURING THE OVERNIGHT HOURS MAY
CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH TUESDAY. SEVERE WEATHER
WILL BE POSSIBLE AGAIN ON SUNDAY ACROSS NORTHWEST KANSAS AND
EXTREME SOUTHWEST NEBRASKA. ONCE AGAIN THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS. OTHERWISE THE MAIN THREAT WILL BE
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

FS/JDK

In the hours before

Local storm report, Jul 1, 8:19 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             VONA                    39.30N 102.74W
07/01/2006  E0.75 INCH       KIT CARSON         CO   FIRE DEPT/RESCUE

&&

SBLAIR
Special weather statement, Jul 1, 9:03 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
903 PM MDT SAT JUL 1 2006

COZ090-091-020330-
KIT CARSON COUNTY-YUMA COUNTY-
903 PM MDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...

AT 857 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM HALE TO BONNY RESERVOIR TO 6 MILES
NORTHEAST OF BURLINGTON...AND MOVING EAST AT 10 MPH.

SMALL HAIL AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP
Local storm report, Jul 1, 9:06 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
906 PM MDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 E WESKAN              38.86N 101.90W
07/01/2006  E0.88 INCH       WALLACE            KS   PUBLIC

0850 PM     HAIL             3 E WESKAN              38.86N 101.90W
07/01/2006  E1.00 INCH       WALLACE            KS   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

SBLAIR
Special weather statement, Jul 1, 9:22 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
922 PM MDT SAT JUL 1 2006

COZ090-091-KSZ001-020345-
CHEYENNE-KIT CARSON COUNTY-YUMA COUNTY-
922 PM MDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...YUMA
COUNTY IN NORTHEAST COLORADO AND CHEYENNE COUNTY IN NORTHWEST
KANSAS...

AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BONNY RESERVOIR TO
4 MILES EAST OF BURLINGTON...MOVING SOUTHEAST AT 5 MPH.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 434 AND
450.

PENNY SIZE HAIL...VERY HEAVY RAINFALL AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

AEP
Special weather statement, Jul 1, 9:26 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
926 PM MDT SAT JUL 1 2006

KSZ013-020400-
SHERMAN-
926 PM MDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS NEAR GOODLAND...AND MOVING NORTHEAST AT 15 MPH.

THESE THUNDERSTORMS WILL PRODUCE STRONG WINDS UP TO 55 MPH WELL
AHEAD OF ANY RAINFALL. THESE WINDS COULD CREATE AREAS OF BLOWING
DUST WHICH WILL LEAD TO RAPIDLY CHANGING VISIBILITIES.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 3 AND 34.

JRM
Special weather statement, Jul 1, 10:12 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1012 PM MDT SAT JUL 1 2006

KSZ013-020445-
SHERMAN-
1012 PM MDT SAT JUL 1 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 1007 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS MOVING EAST ACROSS THE AREA. BLOWING DIRT WILL REDUCE
VISIBILITES DOWN TO UNDER ONE MILE. MOTORISTS SHOULD EXERCISE
CAUTION...ESPECIALLY ALONG INTERSTATE 70.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 17 AND 35.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 166 AND 186.

BLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:12 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
Jul 1, 7:56 PM MDTSevere Thunderstorm WarningGLDKit Carson64 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.